Jstar, welcome to the forum. I think you meant that your dad has non-alcoholic steato hepatitis or fatty liver. He has certainly been through a lot up to this point. It could be encephalopathy that is causing him to hallucinate. If so, Lactulose should be given. Is he also "out of it" and just not himself?
As to the kidneys, it depends on how much damage there is. If there is a lot and they are failing, then he would probably need a double transplant or need regular dialysis. There are free-standing dialysis clinics in large cities, so the patient does not have to go to the hospital. There is also door-to-door transportation available in most cities if he qualifies physically. This was established as the result of the Americans with Disabilities Act. I use this service to go everywhere (even shopping), and there are usually dialysis patients aboard who are going to or from dialysis.
Is your dad still on the transplant list? It would be up to them to decide whether he is able to have a transplant now and, if so, if he needs both a liver and kidney transplant. Does your dad have a Living Will?
Welcome to the forum. I’m so impressed by your Father’s will to live. He reminds me of my husband. He finally received a liver transplant on January 21, 2009.
I will tell you that when my husband was in the hospital (upwards of 75 days) before his transplant, he was gravely ill. I almost lost him twice. I asked him later if he remembered anything about the hospital stay and he said, “It’s weird, but I felt like I was watching people work on me.”
Is your Dad on Prednisone (steroid)? This can cause hallucinations. After my husband’s transplant surgery, he suffered hallucinations for more than a week while on Prednisone. He no longer takes prednisone. Since being released from the hospital, he has been taking Endocort instead. He has not suffered any additional hallucinations.
Hospital psychosis is also a possibility. See http://www.wisegeek.com/what-is-hospital-psychosis.htm for more info on this phenomena.
I’m concerned about a liver/kidney double transplant. It is common for the kidneys to fail during a liver transplant. The kidneys usually regain function within a week. I have to wonder what effect this would have on transplanted kidneys.
You have your hands full and I’m sorry you and your family are suffering through this. I wish you and your Dad all the best. If anyone can get through this, it sure sounds like it might just be your Dad.
May God bless all of you. You will be in my prayers.
Morphine can also cause hallucinations in some people, though I doubt that your dad was on that.
Penny, I also hallucinated something awful the one time I took Prednisone (for C-spine problems), and couldn't sleep for 3 days and 3 nights. I finally went to the ER and they gave me an Rx for Thorazine to take for a week. Like coming down from a bad drug trip. Have never taken Prednisone since then and always note that I'm "allergic" to it.
I have a feeling your Father is going to make it through this. He has a powerful will to live and this can make all the difference. Understand that he has a very long way to go to recovery. But I must say I am THRILLED for you!
I will continue to pray for you and you Father. I hope he makes a miraculous recovery.
I pray that everything is going okay. Drop us a line when you get a chance.
Praying that all is going well for your father. You and your family hang in there.....many prayers coming your way!!!
Jstar, I'm so sorry about the problems your dad is suffering through. If he has a Living Will, make sure it's in his chart and that there is a DNR order, if this is what your dad wishes.
Your mentioning the 3 kidneys reminded me...most people don't realize that with a kidney transplant, they do not remove the nonfunctioning kidney(s), but just hook up the donor kidney. I'm not really sure why it's done this way, but do know that it's standard.
As to the liver with hep B, it would take a long time for it to fail...probably longer than your dad's natural life span at this point. They aren't going to put in a liver that is badly damaged.
I pray that his kidney starts to work and that he will do well. If not, all of you will know that you did everything possible to give him a chance to live a little longer. In the end, it's in God's hands.
Post Edited (june17) : 4/16/2009 1:35:24 AM (GMT-6)
The decisions are agonizing, and there is no "right" way. I had similar conflicts around my mother's care and my father's care-- It is just so hard to know what to do. Maybe it will help to think that everyone wants the best, but no one knows what that is!!! If there was one "correct" decision, it would be easy. There is no wrong or right way!!!! Every choice has consequences, and we just can't know what they are. The guilt and blame can be torturous, and can split a family apart. Please hang in there, and look for love. I'm praying hard for you guys....